Alert archive / Oklahoma / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Norman, OK

April 20, 2005Harmon County, Jackson County, Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 20, 2005, 8:51 PM CDT for Harmon County, Jackson County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 8:51 PM CDT (01:51 UTC)
Expired
Apr 20, 2005, 11:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Harmon County, OK, Jackson County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
3303 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 210153
FFWOUN
OKC057-065-210445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
851 PM CDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARMON COUNTY IN SOUTHWEST OKLAHOMA
  JACKSON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1145 PM CDT

* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ACROSS MUCH OF HARMON
  AND JACKSON COUNTIES. HEAVY RAINFALL IS LIKELY TO CONTINUE THROUGH
  AT LEAST 10 PM... RESULTING IN FLASH FLOODING IN THE CITIES OF
  HOLLIS... ALTUS AND ALONG HIGHWAY 62 FROM THE TEXAS STATE LINE
  TO HEADRICK.

* LOCATIONS IN THE WARNING INCLUDE ALTUS AIR FORCE BASE...ALTUS...
  DUKE...ELDORADO...ELMER...FRIENDSHIP...GOULD...HOLLIS...
  HUMPHREYS...MARTHA...MCKNIGHT...MCQUEEN AND OLUSTEE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3491 9998 3458 10000 3440 9966 3442 9925
      3477 9918 3471 9961

$$
 MILLER
1 follow-up statement
000 
WGUS74 KOUN 210428
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1126 PM CDT WED APR 20 2005

OKC057-065-210436-
JACKSON OK-HARMON OK-
1126 PM CDT WED APR 20 2005

...THE FLASH FLOOD WARNING FOR HARMON AND JACKSON COUNTIES IS
CANCELLED...

HEAVY THUNDERSTORMS HAVE MOVED OUT OF THE AREA...AND ALL RAIN HAS 
ENDED FOR THE TIME BEING IN HARMON AND JACKSON COUNTIES. ALTHOUGH 
ADDITIONAL THUNDERSTORMS COULD REDEVELOP LATER TONIGHT OR ON 
THURSDAY...THE IMMEDIATE RISK OF FLOODING HAS ENDED. 

LAT...LON 3491 9998 3458 10000 3440 9966 3442 9925
      3477 9918 3471 9961

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 1:49 PM CDT, 7 hours 2 minutes earlier.

Area forecast discussion, Apr 20, 1:49 PM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
149 PM CDT WED APR 20 2005

.DISCUSSION...DRYLINE EXTENDS FROM CENTRAL KS SSWWD INTO FAR NW
OK..AND THEN SWD ACROSS THE ERN TX PANHANDLE TO NEAR SNYDER. LOW
LEVEL MOISTURE IS PERHAPS A BIT BETTER THAN YDAY..BUT OVERALL
CAPE/SHEAR PROFILES ARE PRETTY SIMILAR TO YDAY. PERHAPS ONE IMPORTANT
DIFFERENCE APPEARS TO BE SUBTLE WAVE PROGRESSING NEWD FROM SW
TEXAS AT THE LEADING EDGE OF DRY PLUME EVIDENT IN WV IMAGERY
ACROSS NRN MEXICO INTO TX BIG BEND REGION. MULTIPLE CHANNEL WV
IMAGERY SUGGESTS THAT WAVE AXIS IS SOMEWHERE FROM JUST NORTH OF
LUBBOCK ARCING SEWD TO JUST EAST OF SAN ANGELO..MOVING NEWD AT 15-
20 MPH. ASCENT WITHIN AREA JUST IN ADVANCE OF WAVE HAS SUPPORTED
WEAK ELEVATED CONVECTION OVER CENT/WRN TEXAS MUCH OF THE MORNING.
IT LOOKS TO BE A CLOSE CALL ON TIMING..AS WAVE MAY MOVE TOO FAR
EWD TO SUPPORT DRYLINE STORMS. BUT..IF LIFT CAN BECOME
SUPERIMPOSED NEAR DRYLINE..AS CURRENT VIZ SAT IMAGES SUGGEST IT
MIGHT..STORM INITIATION AND/OR ONGOING ELEVATED CONVECTION TAPPING
INTO BOUNDARY LAYER INSTABILITY APPEARS FAIRLY DECECNT. GIVEN
CAPE/SHEAR PROFILES..SUPERCELLS WITH VERY LARGE HAIL APPEAR
LIKELY..ON CONDITION OF INITIATION.

DRYLINE WILL RETREAT WWD THIS EVENING..BUT SHUD BE ON THE MOVE EWD
FAIRLY RAPIDLY THUR MORNING..WITH COLD FRONT OVERTAKING THE
DRYLINE FROM N TO S DURING THE DAY.  IT SEEMS THAT STORMS MAY
DEVELOP EARLY/MID AFTERNOON ALONG OR JUST SOUTHEAST OF I44..WITH
BEST CHANCES OVER SCENT/SE OK 3-10 PM THUR EVENING. SECONDARY COLD
FRONT WILL THEN SWEEP SEWD THUR NITE/FRI MORNING..WITH A WINDY BUT
MILD DAY FRIDAY. WE MAY NEED TO HOIST A FIRE WEATHER WATCH FOR
MUCH OF WRN OK FOR FRI AFTERNOON IN LATER ISSUANCES.

RIDGE AXIS SETTLING OVER THE SRN PLAINS SAT/SUN SHUD BRING VERY
NICE SPRING WEATHER WITH COOL/COLD NIGHTS AND PLEASANT AFTERNOON
TEMPS IN THE 60S TO LOWER 70S. WINDS SHUD ALSO BE LIGHT MUCH OF
THE WEEKEND..AT LEAST BY APRIL STANDARDS..UNTIL SRLY RETURN FLOW
DEVELOPS WEST ON SUNDAY. NEXT CHANCE OF RAIN BEGINS LATE SUN INTO
TUE WITH NEXT WAVE..BUT MOISTURE WILL BE A PROBLEM AS SOUTH WINDS
SUN/MON WILL YET AGAIN HAVE TRAJECTORIES ORIGINATING IN THE POST
FRONTAL COOL SFC RIDGE OVER THE NRN/WRN GULF. UNTIL WE GET A
PATTERN CHANGE THAT REMOVES THE PRESENCE OF THE MEAN ERN CONUS
TROF AND SUBSEQUENT PERSISTENT LOW LEVEL RIDGING IN THE NRN GULF
OF MEXICO..CHANCES OF GETTING A TRULY TROPICAL BOUNDARY LAYER
AIRMASS INTO NTEX/OK APPEAR SLIM TO NONE.
 MILLER

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  84  52  74 /  20  30  10  10
HOBART OK         63  86  51  75 /  30  20  10  10
WICHITA FALLS TX  65  90  58  78 /  30  30  10  10
GAGE OK           56  80  45  70 /  30  10  10  10
PONCA CITY OK     65  82  49  70 /  20  30  10  10
DURANT OK         65  84  61  80 /  20  40  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 20, 7:35 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT WED APR 20 2005

OKZ004>048-050>052-TXZ083>090-211200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS.

LOCATION...
WEST OF A LINE FROM MEDFORD... TO WATONGA... TO LAWTON OKLAHOMA...
AND TO AREAS JUST EAST OF WICHITA FALLS TEXAS.

TIMING...
SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING.

IMPACTS...
THE PRIMARY THREAT WITH THE STORMS WILL BE DAMAGING WINDS...WITH THE
MOST INTENSE STORMS CAPABLE OF PRODUCING DAMAGING HURRICANE FORCE
WINDS. HAIL UP TO GOLFBALL SIZE IS ALSO POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA CAN BE EXPECT TO BE INVOLVED IN SEVERE WEATHER
OPERATIONS THROUGH THE EARLY EVENING HOURS.

DISCUSSION...
SEVERE THUNDERSTORMS CONTINUE ACROSS FAR WESTERN OKLAHOMA...AND
WILL EVENTUALLY AFFECT PARTS OF WESTERN NORTH TEXAS.

FOR COMPLETE DETAILS CONCERNING THE LOCATION...DEVELOPMENT AND
MOVEMENT OF WEATHER FEATURES...REFER TO THE LATEST REGIONAL WEATHER
DISCUSSION...OR CHECK THE NWS NORMAN WEBSITE...WEATHER.GOV/NORMAN...
FOR GRAPHICS CONCERNING THIS DEVELOPING WEATHER SITUATION.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF CENTRAL AND
EASTERN OKLAHOMA ON THURSDAY...AS THE DRY LINE AND A COLD FRONT SWEEP ACROSS
THE AREA.

THE NEXT CHANCE FOR THUNDERSTORMS IS SUNDAY NIGHT INTO TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WEATHER.GOV/NORMAN.

SMITH

In the hours before

Local storm report, Apr 20, 8:13 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             9 NNW LAVERNE           36.83N 99.96W
04/20/2005  1.75 INCH        HARPER             OK   EMERGENCY MNGR

            RELAYED BY COUNTY EM.

&&

JLP
Local storm report, Apr 20, 8:15 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     10 W QUANAH             34.30N 99.92W
04/20/2005  60 MPH           HARDEMAN           TX   AMATEUR RADIO

            ESTIMATED.

&&

JLP
Local storm report, Apr 20, 8:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             4 SSW BUTLER            35.58N 99.21W
04/20/2005  0.88 INCH        CUSTER             OK   PUBLIC

0815 PM     HAIL             BURNS FLAT              35.36N 99.18W
04/20/2005  0.75 INCH        WASHITA            OK   AMATEUR RADIO

&&

JLP
Local storm report, Apr 20, 8:36 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     6 SW DUKE               34.61N 99.65W
04/20/2005  70 MPH           JACKSON            OK   PUBLIC

            ESTIMATED.

0828 PM     HAIL             1 W ELDORADO            34.47N 99.67W
04/20/2005  1.75 INCH        JACKSON            OK   AMATEUR RADIO

0828 PM     HAIL             5 W DUKE                34.67N 99.67W
04/20/2005  0.75 INCH        HARMON             OK   AMATEUR RADIO

            HAIL ON HWY 62 ON JACKSON/HARMON COUNTY LINE.

0830 PM     TSTM WND GST     2 E ELDORADO            34.47N 99.62W
04/20/2005  60 MPH           JACKSON            OK   AMATEUR RADIO

            ESTIMATED.

0815 PM     HAIL             8 SE GOULD              34.59N 99.67W
04/20/2005  0.75 INCH        HARMON             OK   PUBLIC

&&

JLP
Special weather statement, Apr 20, 8:39 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CDT WED APR 20 2005

TXZ087-210200-
KNOX TX-
839 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST OF BENJAMIN AT
839 PM CDT...MOVING NORTHEAST AT 15 MPH.

PEA TO DIME SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Local storm report, Apr 20, 8:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
849 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             OLUSTEE                 34.55N 99.42W
04/20/2005  1.00 INCH        JACKSON            OK   AMATEUR RADIO

            WEST SIDE OF TOWN

&&

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:08 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson52 min
Apr 20, 7:12 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills48 min
Apr 20, 7:41 PM CDTSevere Thunderstorm WarningOUNHarper64 min
Apr 20, 7:48 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Washita57 min
Apr 20, 7:59 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa46 min
Apr 20, 8:00 PM CDTSevere Thunderstorm WarningOUNHarmon45 min
Apr 20, 8:43 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman47 min
Apr 20, 8:45 PM CDTSevere Thunderstorm WarningOUNCuster, Washita30 min
Apr 20, 9:16 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa44 min
Apr 20, 9:21 PM CDTSevere Thunderstorm WarningOUNHarmon39 min
Apr 20, 9:27 PM CDTSevere Thunderstorm WarningOUNTillman33 min
Apr 20, 9:55 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson65 min
Apr 20, 10:03 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods42 min
Apr 20, 10:43 PM CDTSevere Thunderstorm WarningOUNGrant47 min
Apr 21, 12:23 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson52 min

Nearby

Flash Flood Warnings in Oklahoma, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.